In this post we explain what anti-inflammatory drugs for dogs are and what they are used for, as well as how to use them responsibly and the side effects they can have. These drugs with analgesic, antipyretic and anti-inflammatory activity are generally prescribed in cases where it is necessary to inhibit pain, inflammation and even the progression of some tumors in our dogs. They are very common in the treatment of osteoarticular diseases such as osteoarthritis.
Types of anti-inflammatory drugs for dogs
These drugs are divided into two groups: steroidal anti-inflammatory drugs, which are popularly known as “corticosteroids”, and non-steroidal anti-inflammatory drugs or NSAIDs.
How to choose the best anti-inflammatory drug?
Sometimes, choosing the best treatment is a complicated task, but don’t worry because your Veterinarian will evaluate the specific case and will indicate the most appropriate treatment for your dog. It is important to choose one that is easy to administer, as there are dogs that are quite difficult to medicate, so ideally it should have a pleasant taste. On the other hand, it is always necessary to evaluate the side effects it may have as well as its efficacy.
What are the side effects?
Actually, the animals most prone to develop any problem derived from the use of anti-inflammatory drugs are geriatric or those with liver, cardiac or renal pathologies, but you have to know that there are cases in which there is no other choice but to use them, always under supervision and monitoring the whole process, there should be no major problems.
Symptoms of intoxication
They will correspond to kidney and liver damage, ulcers or stomach perforation.
When the poisoning is mild, your dog may show abdominal pain, vomiting, diarrhea, decay and loss of appetite.
On the contrary, if the intoxication is severe, you will notice that its mucous membranes become pale, it will present diarrhea or vomiting with blood, it will have an increase in temperature and uncoordinated movements, it could even die. In addition, you should know that there are rare cases of very sensitive animals in which the liver is damaged by the use of NSAIDs.
We also want to inform you that steroidal anti-inflammatory drugs (cortisone) if given for long periods, can cause some diseases such as hyperadrenocorticism. Likewise, we take this opportunity to warn you that you should never stop treatment with corticosteroids abruptly, but that the veterinarian will indicate how to withdraw it gradually.
Never self-medicate our animals
We are sure you have heard it a thousand times, however, we want to insist on the importance of going to your Veterinarian whenever you suspect that your best friend may have a problem. Also, many times it is thought that giving him a pill will help him, however, it can cause serious problems if specific medications for animals are not given, or on the contrary, it could mask the problem that your furry friend has and make the diagnosis more difficult.
Finally, we want to emphasize that the use of non-steroidal anti-inflammatory drugs of human medicine without a prescription from your veterinarian is completely contraindicated, as this can cause intoxication that can be lethal for your pet in a few hours.
What to do in case of intoxication of anti-inflammatory drugs for dogs?
After all that we have told you, if during the treatment you notice symptoms such as blood in urine or feces, decay, loss of appetite or any behavior that is not normal, it is best to go immediately to your veterinarian for evaluation and do not continue giving the medication until you are instructed.
There are some steps that should always be followed in the clinic, in case of suspected poisoning: induction of vomiting (if the ingestion has been recent), administration of activated charcoal (absorbs the harmful substance), stomach protectors and fluid therapy.
In reality, your best friend will recover if treated quickly, in the case of mild gastric irritation and kidney or liver damage. On the other hand, the prognosis will be more delicate if intestinal perforation has occurred. However, it is essential that you never stop his medication prematurely, unless your veterinarian tells you to do so.
How to administer the treatment to my dog?
First we advise you to offer him the anti-inflammatory without more, because although you may not believe it nowadays the flavors are very successful and there are many dogs that take it as if it were a snack. However, there are some sybarites that will make it more complicated, for them the best thing is to try to mask the medicine with a little wet food and they will gobble it without complaining.
Are there any alternatives to these drugs?
New options for inflammation and pain
Nowadays there are pathologies in which it is possible to help reduce pain with other methods, some of them natural, such as plants. For example, in the case of joint pain, a lot of work and progress is being made in the field of physiotherapy and rehabilitation. Electrostimulation and laser therapies are also used in a very beneficial way.
With all this that you already know about anti-inflammatories for dogs, you have all the guidelines to treat your furry safely always under the prescription of your veterinarian.